Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 63, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 18, 2018, 12:52 PM EDT for Doddridge County, Ritchie County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 12:52 PM EDT (16:52 UTC)
- Expired
- Aug 18, 2018, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doddridge County, WV, Ritchie County, WV
The radar
The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 4.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
506
WGUS51 KRLX 181652
FFWRLX
WVC017-085-181945-
/O.NEW.KRLX.FF.W.0063.180818T1652Z-180818T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1252 PM EDT SAT AUG 18 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Northeastern Ritchie County in northwestern West Virginia...
West central Doddridge County in northern West Virginia...
* Until 345 PM EDT.
* At 1250 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain has
already fallen, with heavy rain still ongoing. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Harrisville, Pennsboro, Ellenboro, Pullman, Greenwood, Pike and
Highland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3932 8089 3930 8089 3931 8087 3927 8078
3914 8091 3927 8119 3934 8101 3934 8100
3935 8098
$$
162 follow-up statements
265 WGUS71 KRLX 181817 FFSRLX Flash Flood Statement National Weather Service Charleston WV 217 PM EDT SAT AUG 18 2018 WVC017-085-181945- /O.CON.KRLX.FF.W.0063.000000T0000Z-180818T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ritchie WV-Doddridge WV- 217 PM EDT SAT AUG 18 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL RITCHIE AND WEST CENTRAL DODDRIDGE COUNTIES... At 214 PM EDT, Doppler radar indicated showers and storms continued to produce moderate rainfall across the warned area. Some locations have received up to 2 inches of rain, with an additional inch still possible in some spots. Some locations that will experience flooding include... Harrisville, Pennsboro, Ellenboro, Pullman, Pike and Highland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3914 8091 3927 8119 3932 8105 3923 8082 $$ 16
907 WGUS71 KRLX 181939 FFSRLX Flash Flood Statement National Weather Service Charleston WV 339 PM EDT SAT AUG 18 2018 WVC017-085-181945- /O.EXP.KRLX.FF.W.0063.000000T0000Z-180818T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ritchie WV-Doddridge WV- 339 PM EDT SAT AUG 18 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL RITCHIE AND WEST CENTRAL DODDRIDGE COUNTIES WILL EXPIRE AT 345 PM EDT... The heavy rain has ended. No new flash flooding is expected. Please continue to heed any remaining road closures as water continues to drain through creeks and streams. LAT...LON 3914 8091 3927 8119 3932 8105 3923 8082 $$ 16
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 11:58 AM EDT, 54 minutes earlier.
Area forecast discussion, Aug 18, 11:58 AM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1158 AM EDT Sat Aug 18 2018 .SYNOPSIS... An upper level trough/frontal system crosses this afternoon and tonight. Another strong trough arrives Tuesday with showers and storms...followed by drier and cooler weather. && .NEAR TERM /THROUGH TONIGHT/... As of 1155 AM Saturday... Adjusted PoPs to better account for the widespread showers that will gradually push to the east of the area this afternoon, and showers and thunderstorms already forming with the help of some sunshine and heating over the middle Ohio Valley. The potential for severe weather is limited, but the rain over the central Appalachians and southern Coal Fields of WV have ranged from 1 to 1.5 inches, making these areas vulnerable to flooding as thunderstorms arrive later today. Lowered temperatures where the widepsread showers were late this morning. As of 205 AM Saturday... An upper level trough will push across the area today and tonight. An associated surface front will also attempt to push through the area tonight, but may get hung up. With plenty of moisture over the area, expect scattered showers and thunderstorms. High temperatures today are rather tricky with scattered showers and lots of clouds. With the sun still rather strong this time of year, will go on the warmer side of guidance. && .SHORT TERM /SUNDAY THROUGH MONDAY/... As of 244 AM Saturday... Cold front should be located just to the south of the forecast area at the beginning of the period with high pressure building in. As a result, expect POPs will gradually taper off from the northwest with precipitation chances expected to be limited to the mountains by sunrise on Monday. A low pressure system will move from the plains states on Monday with the front moving north as a warm front. Precipitation chances should increase from the south as the front moves northeast across the region. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 244 AM Saturday... The low pressure system will move into the Great Lakes by Tuesday morning and then continue northeast into eastern Canada Tuesday night. As the low moves northeast, it will drag a cold front southeast Tuesday into Tuesday night. Showers and storms should increase Monday night with likely POPS anticipated along and ahead of the front Tuesday into Tuesday night. Precipitation chances will then decrease as drier high pressure builds in. Current thinking is that precipitation chances should be limited to the southern mountains by late Wednesday with dry and cool weather expected Wednesday Night. High Pressure should then remain in control through the remainder of the period. Expect below normal temperatures mid-week with a slow warm-up by Friday. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... As of 555 AM Saturday... Periods of scattered showers and thunderstorms can be expected through the period, with brief IFR conditions possible in the precipitation. Some MVFR cloud decks will be floating around the area this morning, and again tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and thunderstorms and associated restrictions could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H M M H H H H H H M HTS CONSISTENCY M L M M H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H L L M M M H H H H M M PKB CONSISTENCY H H M M H H H H H H H M CKB CONSISTENCY H H H M M H H H H H M M AFTER 18Z SUNDAY... IFR in fog possible overnight Sunday night into Monday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/TRM/MZ NEAR TERM...RPY/TRM SHORT TERM...JSH LONG TERM...JSH AVIATION...RPY
Hazardous weather outlook, Aug 18, 2:17 AM EDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 217 AM EDT Sat Aug 18 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190630- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 217 AM EDT Sat Aug 18 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Localized heavy rainfall from repeated showers and thunderstorms over the same location could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 18, 11:32 AM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
1132 AM EDT SAT AUG 18 2018
WVZ005-015-024>026-034-515-517-181630-
Wyoming-Northwest Raleigh-Boone-Kanawha-Logan-Wayne-Mingo-Northwest
Fayette-
1132 AM EDT SAT AUG 18 2018
...AN AREA OF SLOW MOVING SHOWERS AND THUNDERSTORMS WILL AFFECT
MINGO...SOUTHEASTERN KANAWHA...NORTHWESTERN RALEIGH...NORTHWESTERN
WYOMING...SOUTH CENTRAL WAYNE...LOGAN...WEST CENTRAL FAYETTE AND
BOONE COUNTIES...
At 1125 AM EDT, radar indicated an area of showers and thunderstorms
with moderate to heavy rainfall was located along a line extending
from 6 miles south of Chesapeake to near Oppy. Movement was east at
15 mph. The heavier pockets of rainfall are resulting in 0.5" to
1.0" in an hour. These showers and storms are slow moving, so three
hour totals are in the 1.5-2.0" range. Excessive runoff from heavy
rainfall will cause elevated levels on small creeks and streams, and
ponding of water on country roads and farmland along the banks of
creeks and streams. If multiple heavy showers move across the same
area, a flash flood warning may be needed.
Locations impacted include...
Williamson, Madison, Logan, Chesapeake, Oceana, Belle, Chapmanville,
Man, Delbarton, Van, Gilbert Creek, Mount Gay-Shamrock, Mallory,
Burnwell, South Williamson, Hinch, Hanover, R.d. Bailey Lake, Bald
Knob and Chief Logan State.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
West Virginia Turnpike between mile markers 60 and 88.
Route 119 between mile markers 1 and 52.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3755 8197 3753 8205 3755 8213 3765 8218
3763 8221 3767 8229 3774 8233 3776 8231
3781 8240 3788 8242 3792 8248 3803 8194
3803 8191 3804 8195 3825 8150 3801 8125
3784 8138 3757 8171 3755 8186 3751 8193
TIME...MOT...LOC 1525Z 262DEG 15KT 3812 8154 3786 8233
16The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:29 PM EDT | Special Weather Statement | RLX | Clay | 46 min |
| Aug 17, 8:39 PM EDT | Special Weather Statement | RLX | Boone | 36 min |
| Aug 17, 9:10 PM EDT | Special Weather Statement | RLX | Nicholas | 50 min |
| Aug 18, 11:32 AM EDT | Special Weather Statement | RLX | Boone, Logan, Mingo | 58 min |
| Aug 18, 1:26 PM EDT | Flash Flood Warning | RLX | Boone, Fayette, Kanawha | 6 hr |
| Aug 18, 1:38 PM EDT | Special Weather Statement | RLX | Wayne | 52 min |
| Aug 18, 2:10 PM EDT | Special Weather Statement | RLX | Wood | 65 min |
| Aug 18, 2:39 PM EDT | Special Weather Statement | RLX | Kanawha | 51 min |
| Aug 18, 3:09 PM EDT | Special Weather Statement | RLX | Putnam | 51 min |
| Aug 18, 3:43 PM EDT | Special Weather Statement | RLX | Putnam | 47 min |
| Aug 18, 4:06 PM EDT | Flash Flood Warning | RLX | Kanawha, Putnam | 2 hr |
| Aug 18, 4:18 PM EDT | Flash Flood Warning | RLX | Boone, Lincoln, Logan, Mingo, Wayne | 2 hr |
| Aug 18, 4:47 PM EDT | Special Weather Statement | RLX | Wayne | 58 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.